ADHD

Question
Posted by: Sue | 2011-06-02

Q.

11yr old daughter with ADHD

I''''m at the end of my rope. My daughter is 11, was diagnosed with ADHD in Grd 1, has been on Strattera since then. She seemed to be doing well on it till this year. I dont know if puberty is compounding the situation, but for the last 6 months the "  good days"  are few and the "  nightmare days"  are many (most actually). I''''m a single mom, get no maintenance and due to the economy and severe mismanagement, we havent had increases at work for the last 3 years, so I cant afford to go to councelling or send my daughter to a school that deals with ADHD kids.
My daughter is in constant trouble at school for her impulsive behaviour, the temper tantrums and over emotional hysteria attacks are getting me down to a point now, that breaking point is not too far away.
Any help? Advice? Anything?

Expert's Reply

A.

ADHD Expert

Dear Sue,

Please speak with your prescribing doctor regarding the change in behaviour; it may well be linked to puberty and a change in dose may be required.

Setting up firm boundaries with the school and at home may help her to know the limits and consequences.

I know this will be difficult, but with puberty setting in she may be feeling insecure or anxious and not understand the reasons behind it or how to manage it. I'm sure you have spoken with her already, but perhaps reminding her that she may feel a bit emotional at times - and that is ok - but the way in which she deals with is not. Perhaps helping her to find a more acceptable way of dealing with her emotions would help, such as taking a walk, counting backwards from 100, screaming into a pillow etc. Her ADHD will make this process far more difficult than other pre-teens and therefore speaking with her doctor is suggested.

Kind regards,
Delia

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
user comments

C.

Posted by: ADD/ADHD Expert | 2011-06-06

Dear Sue,

Please speak with your prescribing doctor regarding the change in behaviour; it may well be linked to puberty and a change in dose may be required.

Setting up firm boundaries with the school and at home may help her to know the limits and consequences.

I know this will be difficult, but with puberty setting in she may be feeling insecure or anxious and not understand the reasons behind it or how to manage it. I'm sure you have spoken with her already, but perhaps reminding her that she may feel a bit emotional at times - and that is ok - but the way in which she deals with is not. Perhaps helping her to find a more acceptable way of dealing with her emotions would help, such as taking a walk, counting backwards from 100, screaming into a pillow etc. Her ADHD will make this process far more difficult than other pre-teens and therefore speaking with her doctor is suggested.

Kind regards,
Delia

Reply to ADD/ADHD Expert

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.